Nebraska, 2017

Hail in Nebraska, August 12, 2017

August 12, 2017 · NWS GLD · 1 event in 1 county or zone

A thunderstorm moving across Hitchcock county produced large hail. The largest reported hail was hen egg size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm moving across Hitchcock county produced large hail. The largest reported hail was hen egg size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 5:21 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 5:21 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
521 PM MDT Sat Aug 12 2017

.UPDATE...
Issued at 306 PM MDT Sat Aug 12 2017

Update to add in Severe Thunderstorm Watch #449 thru 05 Sunday
for the following counties: In Nebraska...Dundy...Red Willow and
Hitchcock. In Northeast Colorado...Yuma...Kit Carson and
Cheyenne. In Northwest Kansas...Sherman...Wallace...Cheyenne and
Rawlins.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 212 PM MDT Sat Aug 12 2017

Across the Tri State region this afternoon...with the area sitting
between high pressure to the east and a lee-side trough over the
Front Range...skies are mainly partly sunny with temperatures
ranging in the mid 70s up to the lower 80s. Winds across the area
are from the SSE and gusts are reaching into the 20 to 25 mph range.
Light shower activity still remains meandering over eastern portions
of the CWA.

Going into the rest of the afternoon and evening hours...do expect
the rw/trw activity to be on the increase. Lee-side trough over the
Front Range will begin to meander east into the Plains and lift
slowly northeast. A shortwave currently moving over NC Colorado will
move east into the Plains by late afternoon/early evening(around 00z
Sunday) and interact with the surface trough...adding to the
instability/lift creating potential for more thunder. Decent returns
on radar already showing up in association with the shortwave. This
system will move SE across mainly northern and eastern sections in
to the evening hrs before shifting away from the region.

With strong instability already in place ahead of this
system...strong to severe storms are expected to develop. Based on
track of the shortwave...the SPC has areas along and north of
Interstate 70 under a Slight Risk for severe...and those locales
south of the Interstate...a Marginal Risk. Both of these going into
the evening hrs with large hail...damaging winds and even an
isolated tornado possible due to expected shear conditions. On top
of this...PW values in the 1.00-1.50" range could allow for very
heavy rainfall as well...thus increasing the flooding/flash flooding
risk.

Have continued mention of patchy fog for the entire region beginning
after midnight to about 14z Sunday morning.

These 2 systems exit the region towards Sunday morning...only to set
the region up for the another round of potential severe for Sunday.
Lee-side troughing sets up again but models hold the system over
eastern Colorado during the day...then with the passage of another
shortwave...storms will focus mainly along the CO/KS border that
could be severe...but some could etch out into the remainder of the
CWA thru the day. The SPC does highlight the region again for severe
with a slight risk for CO/KS area...and a Marginal Risk elsewhere.

For temps...expecting similar conditions for daytime highs like
today with near 80F...off of overnight lows ranging from the upper
50s into the lower 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM MDT Sat Aug 12 2017

Sunday night: Chance of severe storms will continue through the
evening across the area with the best chance of thunderstorms along
the CO/KS border. Storms should wind down by midnight. Will see a
decent chance of patchy fog by sunrise. Overnight lows will be
mainly in the low 60s.

Monday-Rest of the Week: There will be a chance of showers and
storms each day during the week. Surface troughing and upper level
shortwaves that move through the area will help induce convection
during the early part of the week. Best chance for rainfall and/or
storms looks to be Tuesday evening/night. Cold front should push
through the area Wednesday night into Thursday morning. Looking at
the 12Z GFS theta-e analysis, the front appears to become stalled
across Central Kansas through Saturday. This should help provide
lift and be a focal point for thunderstorm development. Temperatures
through the period should be at or below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 518 PM MDT Sat Aug 12 2017

Scattered thunderstorms will move out of northeast Colorado this
evening and into northwest Kansas and southwest Nebraska. A few
stronger storms will be capable of producing large hail and
damaging winds through about mid evening, before weakening towards
midnight. Low clouds and areas of fog will develop after midnight
possibly lowering flight categories. Those conditions will
gradually improve Sunday morning, with a return to VFR by around
18z Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...SME
AVIATION...024
Hazardous weather outlook, Aug 12, 11:02 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1102 AM MDT Sat Aug 12 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1102 AM MDT Sat Aug 12 2017 /1202 PM CDT Sat Aug 12 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected to develop and sweep across the region
this afternoon and evening. Some storms may become severe...
especially along and north of Interstate 70. Damaging winds and large
hail are the primary threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Patchy early morning fog is possible again across the area on
Sunday.

Scattered thunderstorms are expected Sunday afternoon and evening
with a few storms possibly becoming severe mainly in the vicinity of
the eastern Colorado border region. The primary threats with severe
storms are damaging winds and large hail, although isolated
tornadoes can not be ruled out.

The unsettled pattern will continue into next week with isolated to
scattered thunderstorms each afternoon from Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and evening.

In the hours before

Special weather statement, Aug 12, 5:37 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
537 PM MDT SAT AUG 12 2017

COZ091-130000-
Kit Carson County CO-
537 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arickaree School, or 28 miles north of Flagler, moving south at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central Colorado.

LAT...LON 3956 10315 3957 10282 3947 10277 3941 10316
TIME...MOT...LOC 2337Z 346DEG 21KT 3971 10303
Special weather statement, Aug 12, 5:52 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT SAT AUG 12 2017

COZ090-130015-
Yuma County CO-
552 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
615 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Yuma, moving southeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Heartstrong.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3992 10277 3999 10272 3990 10241 3979 10247
TIME...MOT...LOC 2352Z 296DEG 35KT 3992 10265
Special weather statement, Aug 12, 6:07 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM MDT SAT AUG 12 2017

COZ090-130030-
Yuma County CO-
607 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eckley, or 7 miles west of Wray, moving southeast
at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Yuma
County.

This includes Highway 385 between mile markers 232 and 241.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4004 10248 4011 10240 4000 10208 3986 10214
TIME...MOT...LOC 0006Z 299DEG 25KT 4005 10237
Special weather statement, Aug 12, 6:49 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
649 PM MDT SAT AUG 12 2017

COZ090-091-130115-
Kit Carson County CO-Yuma County CO-
649 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 715 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Bonny Reservoir, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir.

This includes Highway 385 between mile markers 196 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 3960 10254 3973 10239 3958 10207 3938 10229
TIME...MOT...LOC 0048Z 309DEG 11KT 3963 10241

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
August 12, 7:40 PM CST
Where
Hitchcock County, 4.08 mi SW of Palisade Rich Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.261, -101.278

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718694.